Alert archive / Louisiana / Tornado Warnings in 2022

Tornado Warning 23, NWS New Orleans, LA

May 6, 20224 parishes in Louisiana

NWS New Orleans, LA issued this tornado warning at May 6, 2022, 9:22 AM CDT for 4 parishes in Louisiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2022, 9:22 AM CDT (14:22 UTC)
Expired
May 6, 2022, 9:45 AM CDT
In force
23 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jefferson Parish, LA, Lafourche Parish, LA, Plaquemines Parish, LA, Saint Charles Parish, LA

What was reported inside it

TimeReportWhereRemark
May 6, 9:29 AM CDTTSTM WND DMG1 Ssw Lafitte, LAEMERGENCY MANAGEMENT REPORTED A FLIPPED OVER TRAILER IN LAFITTE IN THE 5300 BLOCK OF JEAN LAFITTE BLVD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

147 
WFUS54 KLIX 061422
TORLIX
LAC051-057-075-089-061445-
/O.NEW.KLIX.TO.W.0023.220506T1422Z-220506T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
922 AM CDT Fri May 6 2022

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern St. Charles Parish in southeastern Louisiana...
  East central Lafourche Parish in southeastern Louisiana...
  Central Jefferson Parish in southeastern Louisiana...
  Northwestern Plaquemines Parish in southeastern Louisiana...

* Until 945 AM CDT.
    
* At 922 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Barataria, or 12 miles south of Marrero, moving
  east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Barataria around 925 AM CDT.
  Lafitte around 930 AM CDT.
  Jean Lafitte around 935 AM CDT.
  Myrtle Grove around 945 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2961 9022 2979 9023 2981 8990 2957 8987
TIME...MOT...LOC 1422Z 267DEG 19KT 2971 9014 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
2 follow-up statements
040 
WWUS54 KLIX 061428
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
928 AM CDT Fri May 6 2022

LAC057-089-061438-
/O.CAN.KLIX.TO.W.0023.000000T0000Z-220506T1445Z/
St. Charles LA-Lafourche LA-
928 AM CDT Fri May 6 2022

...THE TORNADO WARNING FOR SOUTHEASTERN ST. CHARLES AND EAST CENTRAL
LAFOURCHE PARISHES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 2961 9015 2979 9017 2981 8990 2957 8987
TIME...MOT...LOC 1428Z 270DEG 18KT 2969 9011 

$$

LAC051-075-061445-
/O.CON.KLIX.TO.W.0023.000000T0000Z-220506T1445Z/
Jefferson LA-Plaquemines LA-
928 AM CDT Fri May 6 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR CENTRAL
JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES...
    
At 928 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Lafitte, or 12 miles southwest of Belle Chasse,
moving east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Myrtle Grove around 945 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2961 9015 2979 9017 2981 8990 2957 8987
TIME...MOT...LOC 1428Z 270DEG 18KT 2969 9011 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
769 
WWUS54 KLIX 061435
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
935 AM CDT Fri May 6 2022

LAC051-075-061445-
/O.CON.KLIX.TO.W.0023.000000T0000Z-220506T1445Z/
Jefferson LA-Plaquemines LA-
935 AM CDT Fri May 6 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR CENTRAL
JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES...
    
At 935 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Lafitte, or 11 miles south of Belle Chasse, moving
east at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Myrtle Grove around 955 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2961 9015 2979 9017 2981 8990 2957 8987
TIME...MOT...LOC 1435Z 267DEG 19KT 2969 9006 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 6, 4:25 AM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 6, 4:25 AM CDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
425 AM CDT Fri May 6 2022

.SHORT TERM (Today through Sunday)... Line of sh/ts moving through
this morning with mainly one area of strong to severe thunderstorms
that has moved over the metro south shore locations then into St
Tammany and on into coastal Mississippi. This initial line is at
least projected in most CAMs to begin decaying later this morning as
it leaves support but this has yet to be seen or started.
CAMs(depending which one) tries to bring another line of sh/ts
developing in response to the next shortwave this morning which can
be seen in the blowup of convection over the NW gulf. Stability is
lacking for this activity as the first line has been able to knock
stability values down quite a bit. CAPE values have been brought
back to around 1kJ this morning. But the issue is, advection is
expected to bring these numbers back up to around 2kJ ahead of this
next line. Dew pt temps have not been dropped that much and 70F
should be able to move back into the area quickly this morning. All
in all, we could see a few thunderstorms with this shortwave as it
moves through this morning. With help from the shortwave and sfc
frontogenetic forcing, one or two of these could become strong or
severe with all modes on the table but not expecting it to be like
the earlier line of sh/ts. Strong stability does move into the area
once the cold front begins to move through, this stable line is
found along and west of a line from MCB to BTR by 10am today and
Picayune to the mouth of the Atchafalaya River by noon then lays
along the coast by 3pm. But the moisture is actually moving out
ahead of this stable line. All this just to say that most if not all
thunderstorm activity should be over about 2 hours earlier than the
stable line reaching each location. Clouds will clear the area this
afternoon but since the frontal boundary stalls and is somewhat
quasi-stationary, moisture will be trapped along and south of it
where there will be opportunity for dense fog to form maybe in a few
locations Sat morning but there are some strong indications that
Sunday morning will be a very good morning for production along and
south of this dew pt gradient.

.LONG TERM...Upper level ridging and high pressure will dominate the
weather pattern. Southerly surface winds will help to enhance warmer
and moist air in the environment. Upper level convergence will help
to enhance sinking and stable air in the environment. As a result,
conditions Sunday through Wednesday will be pretty dry overall and
this is evidenced in the model consensus. We are not really
expecting rain at all the beginning of next week.

However, it is worth noting that it will be hot, and it will feel
hot! NBM max temperatures and heat index values were a little low
compared to most of the other model guidance and when considering
the strong ridging that is expected. Max temperatures and dewpoints
were bumped up a few degrees as a result to be more in line with the
overall model guidance. Temperatures next week, especially toward
mid- week, will be in the low to mid 90s. Heat index values are
forecast to be in the low 100s at times across the area. Yes, it is
the South, but given that it is early May, many people are not quite
acclimated to the summer temperatures just yet. So, people will need
to take extra precautions to stay hydrated and wear loose fitting
clothing, especially if they will be spending time outside. An
interesting thing occurs with the current low sitting over Missouri
this morning. This low slowly moves over the gulf stream of the
western Atlantic and stalls. The Brermuda High then begins to build
back into the western Atlantic and shoves this low south and
westward into Florida possibly by Thursday. We will see how this
plays out in the great beyond.

&&

.AVIATION...
LIFR cigs and vis restrictions due to TSRA will be an issue at least
for the first several hours this morning but cigs and vis will begin
to improve at each terminal which will be timed in taf sets. The
next issue could be vis restrictions Sat morning for a few sites but
this should not be widespread.

&&

MARINE...Current flags will remain over all waters. These should be
able to be lowered by late tonight as wind speeds begin to ease.
Showers and thunderstorms will remain over the coastal waters today
but should dissipate and move east late today. Winds will remain
with a westerly component until Sunday when a more established
southerly flow develops. Winds from teh SE should then rise to
around 15-20kt through Wed. A sfc high may begin to move over the
northern gulf waters that will cause winds to become erratic but
weak.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  59  88  62 /  20   0   0   0
BTR  87  61  89  66 /  20   0   0   0
ASD  88  61  89  64 /  60   0   0   0
MSY  87  68  89  71 /  70   0   0   0
GPT  88  64  89  66 /  80   0   0   0
PQL  87  61  88  62 /  80   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ530-532-
     534-536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ532-534-
     536-538-550-552-555-557-570-572-575-577.

&&

In the hours before

Local storm report, May 6, 4:05 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
405 AM CDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     TSTM WND GST     12 SSE GULFPORT         30.23N 88.98W
05/06/2022  M73 MPH          GMZ532             MS   MESONET

            WEATHERFLOW STATION XSHI SHIP ISLAND.

0335 AM     TSTM WND GST     MAIN PASS 140B          29.30N 88.85W
05/06/2022  M55 MPH          GMZ555             LA   AWOS

            PLATFORM AWOS KMIS REPORTS 55 MPH WIND GUST.

&&
Special weather statement, May 6, 8:37 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
837 AM CDT Fri May 6 2022

LAZ060-064-070-077-078-087-088-061400-
Western Orleans LA-St. Charles LA-Upper St. Bernard LA-
Lower Jefferson LA-Eastern Orleans LA-Lower St. Bernard LA-
Upper Jefferson LA-
837 AM CDT Fri May 6 2022

...Strong thunderstorms will impact portions of northwestern St.
Bernard, central St. Charles, Orleans and northwestern Jefferson
Parishes through 900 AM CDT...

At 834 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Lake Catherine to St. Rose.
Movement was east at 15 mph. Rain amounds of up to one inch in 30
minutes is likely with the stronger storms.

HAZARD...Locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Brief very low visibilities and ponding of water on
         roadways.

Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Hahnville, East New
Orleans, Marrero, Harvey, Jefferson, Gretna, Harahan, Westwego, Lake
Catherine, Luling, River Ridge, Boutte, Ama, Destrehan, St. Rose and
Norco.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 217 and 251.
 Interstate 310 between mile markers 1 and 11.
 Interstate 510 between mile markers 1 and 3.
 Interstate 610 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3003 9043 3016 8955 3013 8955 3013 8951
      3007 8949 3005 8956 2980 9043
TIME...MOT...LOC 1334Z 266DEG 14KT 3014 8959 2997 9029

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Local storm report, May 6, 8:54 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
854 AM CDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     1 SSW PEARL RIVER       30.35N 89.75W
05/06/2022                   ST. TAMMANY        LA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS TREE DOWN AT HWY 11 AND
            LONE OAK DRIVE IN PEARL RIVER, LA.

&&

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:17 PM CDTSpecial Weather StatementLIXEast Feliciana43 min
May 5, 10:01 PM CDTSpecial Weather StatementLIXSaint Helena29 min
May 5, 10:05 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Saint Helena25 min
May 5, 10:30 PM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa21 min
May 5, 10:47 PM CDTSpecial Weather StatementLIXAssumption43 min
May 5, 10:50 PM CDTSpecial Weather StatementLIXTangipahoa25 min
May 5, 11:27 PM CDTSpecial Weather StatementLIXAssumption, Saint James, Saint John the Baptist63 min
May 5, 11:28 PM CDTSpecial Marine WarningLIX2 hr
May 6, 12:06 AM CDTTornado WarningLIXSaint Charles, Saint John the Baptist12 min
May 6, 12:16 AM CDTSpecial Weather StatementLIXSaint Charles59 min
May 6, 12:43 AM CDTSpecial Weather StatementLIXOrleans47 min
May 6, 12:58 AM CDTSevere Thunderstorm WarningLIXOrleans, Saint Tammany47 min
May 6, 1:03 AM CDTSpecial Marine WarningLIX57 min
May 6, 1:40 AM CDTSpecial Marine WarningLIX65 min
May 6, 1:56 AM CDTSpecial Marine WarningLIX64 min
May 6, 2:33 AM CDTSpecial Marine WarningLIX57 min
May 6, 2:39 AM CDTSpecial Marine WarningLIX51 min
May 6, 3:26 AM CDTSpecial Marine WarningLIX64 min
May 6, 4:17 AM CDTSpecial Marine WarningLIX58 min
May 6, 4:25 AM CDTSpecial Marine WarningLIX65 min
May 6, 8:37 AM CDTSpecial Weather StatementLIXOrleans, Saint Charles23 min
May 6, 9:20 AM CDTSpecial Marine WarningLIX25 min
May 6, 9:46 AM CDTSevere Thunderstorm WarningLIXPlaquemines44 min
May 6, 10:21 AM CDTSpecial Marine WarningLIX54 min
May 6, 11:07 AM CDTSpecial Marine WarningLIX53 min
May 6, 11:48 AM CDTSpecial Marine WarningLIX27 min
May 6, 12:01 PM CDTSpecial Marine WarningLIX59 min
May 6, 1:32 PM CDTSpecial Marine WarningLIX58 min

Nearby

Tornado Warnings in Louisiana, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.